Texas, 2025Flood and Hail in Texas, April 22 to 23, 2025
April 22 to 23, 2025 · NWS AMA · 15 events in 9 counties and zones
Thunderstorms developed during the afternoon hours of April 22nd east of the dryline. The combination of instability, abundant low level moisture and wind shear allowed storms to become severe and produce hail up to ping pong ball size in the southeast Texas Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $207,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon hours of April 22nd east of the dryline. The combination of instability, abundant low level moisture and wind shear allowed storms to become severe and produce hail up to ping pong ball size in the southeast Texas Panhandle. A similar setup occurred on April 23rd where the dryline was situated a little further west which allowed for storms to develop across more of the combined Oklahoma and Texas Panhandles. Gusty winds and hail up to tennis ball size occurred on the 23rd as storms moved west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 12:25 PM CST, 2 hours 31 minutes earlier. Its key messages:
- Issued at 121 PM CDT Tue Apr 22 2025
- Thunderstorms will be possible across the eastern and southeastern combined Panhandles this afternoon and through the evening. Large hail and damaging winds are the primary threats.
- Thunderstorms will be possible from Wednesday through at least Sunday. At least some threat for strong to severe thunderstorms may be present each day. Localized flooding will be possible.
Area forecast discussion, Apr 22, 12:25 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
125 PM CDT Tue Apr 22 2025
...New KEY MESSAGES, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 121 PM CDT Tue Apr 22 2025
- Thunderstorms will be possible across the eastern and
southeastern combined Panhandles this afternoon and through the
evening. Large hail and damaging winds are the primary threats.
- Thunderstorms will be possible from Wednesday through at least
Sunday. At least some threat for strong to severe thunderstorms
may be present each day. Localized flooding will be possible.
&&
.SHORT TERM...
(This evening through Wednesday night)
Issued at 121 PM CDT Tue Apr 22 2025
As of 12 PM, a dryline is stretched southwest-northeast from south
of Dalhart through eastern Texas county and progressing southeast.
Meanwhile, a cold front is stalling in the northern Oklahoma
Panhandle. Dew points in the 40s to low-50s are being observed east
of the dryline as temperatures warm into the 70s and later this
afternoon into the 80s. As convergence along the dryline sharpens
and daytime heating erodes the cap, isolated to scattered
thunderstorms will be possible along the dryline. Guidance earlier
this morning was progressing the dryline too quickly, but now it
appears to be catching up to the guidance. On the other hand, most
guidance have been underestimating the low-level moisture east of
the dryline, especially in the southeastern TX Panhandle.
Latest thinking is that the initial development could range from
roughly Canyon northeastward to Pampa and Canadian... though there
is definitely a margin of error such that Amarillo could see some of
the initial thunderstorms before they move east. Given that low-
level moisture so far is overperforming, thinking that MLCAPE values
between 750-1250 J/kg will be the norm east of the dryline with
effective shear values between 30-40 kts. This will be enough for
organized multicells and perhaps a supercell or two. Should the
supecell potential pan out, forecast soundings in the vicinity show
wind profiles favorable for splitting supercells. With steep lapse
rates owing to cool temperatures aloft, large hail will be
possible... especially with any supercell that can develop. Won't
entirely rule out a hailstone up to 2" with a more robust supercell,
but that would have to be where the most robust low-level moisture
is located. Otherwise, inverted-V thermo profiles support damaging
winds with wind gusts up to 70 mph possible. There is still a
potential for storms in the southern TX Panhandle to grow upscale
this evening before exiting off to the east-southeast tonight.
Low-level moisture will stream in from the south tonight, and some
clouds are favored to move into portions of the southern and central
TX Panhandle late tonight and into tomorrow morning before
potentially breaking up toward the late morning/early afternoon
hours. A shortwave trough is expected to move toward the Panhandles
tomorrow afternoon, but there are questions regarding how long the
clouds will linger and how much destabilization will occur by the
mid to late afternoon hours when forcing will arrive. Wherever that
happens, strong to severe thunderstorms will be possible as well.
Low-level moisture and the mid to upper-level winds look to be more
favorable tomorrow, suggesting slightly greater severe thunderstorm
potential than today along with at least a very low tornado
threat... though as discussed, it is conditional upon clouds
clearing out early enough in the day.
Vanden Bosch
&&
.LONG TERM ...
(Thursday through next Monday)
Issued at 121 PM CDT Tue Apr 22 2025
The active convective pattern looks to continue through the
extended, and may actually peak this weekend. The flow aloft is
expected to become more amplified as a trough digs across western
NOAM and then slowly shifts across central CA, southern NV,
towards the Four Corners by Sunday. This will promote increased
mid and upper level southwest flow over the Rocky Mountains and
adjacent plains along with better moisture return at the surface.
Impulses in the southwest flow will lead to daily chances for
shower and thunderstorm development which will be augmented by
recovery from previous events and position of the dryline. A cold
front Thursday night could also play into timing and development
of storms. Ingredients will be available for severe storms each
day near the dryline, with shear being on the moderate side at 30
to 40+ knots through the weekend. Saturday looks to have the best
moisture return and dynamics for more widespread storms, but
Sunday actually has the best shear (50+kts Effective Shear) and
overall severe setup right now. Localized flooding may become more
of a concern each day for areas that see multiple rounds of
storms. Split flow ensues Sunday into Monday as the main trough
lifts northeast towards the northern plains while a secondary
trough lags behind across the southwest. The better storm chance
may shift east some, but should remain in the area. The CSU ML
Probabilities page agrees that some portions of the Panhandles
will continue to see severe potential through early next week.
Ward
&&
.AVIATION...
(18Z TAFS)
Issued at 1139 AM CDT Tue Apr 22 2025
VFR conditions are expected through most of this forecast period.
Thunderstorms will possibly develop in the vicinity of KAMA
around mid-afternoon; have therefore included a PROB30 group to
account for that. Strong downdraft winds will be possible with any
thunderstorm that develops today. Otherwise, MVFR ceilings are
expected to move in to KAMA Wednesday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 52 78 55 84 / 10 40 50 50
Beaver OK 49 79 53 81 / 20 60 70 70
Boise City OK 45 79 50 80 / 10 30 40 40
Borger TX 53 82 56 87 / 10 50 50 50
Boys Ranch TX 51 81 55 86 / 10 30 50 30
Canyon TX 52 78 55 84 / 10 40 50 40
Clarendon TX 53 77 56 81 / 50 50 60 60
Dalhart TX 46 80 50 83 / 0 30 40 30
Guymon OK 48 80 52 84 / 10 60 50 40
Hereford TX 51 80 54 84 / 20 30 50 40
Lipscomb TX 53 77 55 80 / 30 60 60 70
Pampa TX 53 77 56 82 / 20 60 60 60
Shamrock TX 53 77 56 79 / 40 60 70 70
Wellington TX 54 78 57 80 / 50 50 70 60
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...52
LONG TERM....07
AVIATION...52
Hazardous weather outlook, Apr 22, 12:27 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
127 PM CDT Tue Apr 22 2025
OKZ001>003-TXZ001>020-317-230630-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
127 PM CDT Tue Apr 22 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms will be possible tonight across the southeastern
Texas Panhandle. A strong to severe thunderstorm cannot be ruled
out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms, some of which may be strong to severe, will be
possible across portions of the Panhandles on Wednesday through
Sunday. Large hail and damaging winds are the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Apr 22, 2:24 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
324 PM CDT Tue Apr 22 2025
TXZ019-222100-
Donley TX-
324 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DONLEY COUNTY
THROUGH 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clarendon, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarendon and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3486 10106 3503 10076 3492 10068 3475 10068
3475 10097
TIME...MOT...LOC 2024Z 238DEG 17KT 3483 10093
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial weather statement, Apr 22, 2:28 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
328 PM CDT Tue Apr 22 2025
TXZ018-019-222100-
Donley TX-Armstrong TX-
328 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES THROUGH 400 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Goodnight, or 13 miles southwest of Clarendon, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Armstrong and southwestern Donley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3477 10101 3484 10116 3499 10113 3494 10090
TIME...MOT...LOC 2027Z 196DEG 12KT 3486 10111
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Vanden BoschEvent by event
9 hail, 3 thunderstorm wind, 2 high wind, 1 flood. Local standard time, as filed.
Hail, Donley
- When
- April 22, 2:56 PM CST to 3:06 PM CST
- Where
- Donley County, 4.83 mi NW of Clarendon to 1.7 mi E of Clarendon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.970, -100.970
One inch hail fell across Clarendon, from about 4 miles west of town along Highway 287 to the east southeast of town.
Hail, Donley
- When
- April 22, 3:51 PM CST
- Where
- Donley County, 11.05 mi S of Clarendon
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.770, -100.900
Hail, Donley
- When
- April 22, 4:26 PM CST
- Where
- Donley County, 1.7 mi E of Ashtola
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.000, -101.040
Hail, Hemphill
- When
- April 22, 5:07 PM CST to 5:08 PM CST
- Where
- Hemphill County, 0.89 mi NW of Canadian to 1.82 mi ESE of Canadian
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 35.910, -100.390
Hail fell across Canadian with penny size hail in town and ping pong ball size hail about two miles southeast of Canadian.
Flood, Donley
- When
- April 22, 7:20 PM CST to 7:50 PM CST
- Where
- Donley County, 8.06 mi S of Clarendon to 8.14 mi S of Clarendon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.813, -100.905
Many dry creeks had fast flowing water in them along Texas Highway 70 between Brice and Clarendon.
High Wind, Collingsworth
- When
- April 23, 12:26 AM CST
- Where
- Collingsworth forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
The mesonet located six miles southeast of Wellington measured a wind gust of 59mph behind the stratiform rain shield.
Hail, Hansford
- When
- April 23, 4:17 PM CST
- Where
- Hansford County, 6.55 mi WNW of Gruver
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -101.500
Half dollar to golfball size hail fell to the northwest of Gruver.
Hail, Hansford
- When
- April 23, 5:20 PM CST
- Where
- Hansford County, 2.86 mi WSW of Hitchland
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.490, -101.350
A few inches of hail accumulated and the largest hailstone was quarter size.
Hail, Hartley
- When
- April 23, 6:01 PM CST
- Where
- Hartley County, 0.69 mi N of Hartley
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.890, -102.400
Thunderstorm Wind, Hutchinson
- When
- April 23, 6:35 PM CST
- Where
- Hutchinson County, 1.38 mi N of Stinnett
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.450
The mesonet located two miles north of Stinnett measured a 59mph wind gust.
Hail, Hartley
- When
- April 23, 6:36 PM CST
- Where
- Hartley County, 9.69 mi ESE of Hartley
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.810, -102.250
Thunderstorm Wind, Sherman
- When
- April 23, 7:09 PM CST to 7:11 PM CST
- Where
- Sherman County, 15 mi ESE of Lautz
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.140, -101.780
The mesonet located nine miles north northeast of Sunray measured a 61mph wind gust at 1909 CST, followed by a 63mph wind gust at 1911 CST.
Hail, Moore
- When
- April 23, 7:20 PM CST to 7:50 PM CST
- Where
- Moore County, 4.12 mi SSW of Dumas Muni Arpt to 2.05 mi NNE of Dumas
- Measured
- 2.75 in hail
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -102.060
A supercell thunderstorm tracked across Dumas, producing hail up to tennis ball size. Windows were blown out of patrol vehicles due to the hail.
Thunderstorm Wind, Sherman
- When
- April 23, 7:44 PM CST
- Where
- Sherman County, 15 mi ESE of Lautz
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.140, -101.780
The mesonet located nine miles north northeast of Sunray measured a 70mph wind gust.
High Wind, Gray
- When
- April 23, 10:49 PM CST
- Where
- Gray forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The mesonet located two miles west northwest of Lake McClellan measured a wind gust of 59mph behind a stratiform rain shield.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Mississippi, April 22, 20251 death · $70,000 · 1.5 in hail · 4 events
- Flash Flooding and Hail in Texas, April 22, 2025$420,000 · 2.75 in hail · 33 events
- Flash Flooding and Hail in Louisiana, April 22 to 24, 20251 injured · $255,000 · 1 in hail · 7 events
- Wildfire in New Jersey, April 22 to 28, 2025$300,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 22, 2025$100,000 · 55 kt wind · 3 events
- Lightning Strike in Minnesota, April 22, 2025$100,000 · 1 event
- Flash Flooding and Hail in Texas, April 22 to 23, 2025$12,000 · 2.5 in hail · 24 events
- Hail and Damaging Winds in North Carolina, April 22, 2025$17,000 · 1.5 in hail · 15 events
- Hail in Kansas, April 22, 20252.5 in hail · 21 events
- Hail and Damaging Wind in Texas, April 22, 20252.5 in hail · 13 events
- Hail and Damaging Winds in Texas, April 22 to 23, 20251.75 in hail · 6 events
- Drought in Texas, April 22 to 28, 20255 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254240, 1254242, 1254243, 1254244, 1254246, 1254916, 1254254, 1254255, 1254256, 1254247, 1254257, 1254249, 1254251, 1254250, 1254934.